Disease and s/s - page 3

Hey there. I'm an Student Practical Nurse in training. In my course, as I'm sure in others, it is required for us to know some of the common diseases and the s/s associated with it. Now, in testing,... Read More

  1. by   agldragonRN
    Quote from peridotgirl
    i think the s/s are chest pain, back pain, neck pain, jaw pain, difficulty breathing, dizziness, blurry vision, decrease pulse, and cyanosis. these are all i know. i don't know any lab values except for increase bun levels. can anyone help??? thanx...
    hmm..i am not sure about elevated bun in mi. i just finished my ms-ii and elevated bun is mostly related to liver disease (e.g. hepatic encephalopathy) and kidney diease.

    p.s. correct me if i'm wrong.

    angel
    Last edit by agldragonRN on Dec 23, '07 : Reason: spelling
  2. by   peridotgirl
    Quote from agldragon
    hmm..i am not sure about elevated bun in mi. i just finished my ms-ii and elevated bun is mostly related to liver disease (e.g. hepatic encephalopathy) and kidney diease.

    p.s. correct me if i'm wrong.

    angel
    opps. i'm sorry; your right. there are no elevated bun levels in an mi. that's usually for liver and kidney disease. bun levels are associated with the kidneys.
  3. by   Virgo_RN
    Quote from peridotgirl
    I don't have a pathophys book, but I have been taught those s/s asociated with an MI.
    Why don't you have a pathophys book?
  4. by   Daytonite
    the signs and symptoms of a disease are actually the manifestations of what has gone wrong with the anatomy or physiology. so, if you know the normal anatomy and physiology and you know how that has changed for any particular disease, then it is easier to remember the manifestations (signs and symptoms) of it.

    if you will open up and copy the critical thinking flow sheet for nursing students at the bottom of my post, you will find a form that helps you link this information together for a disease. you merely fill out the form for a particular disease you are studying to help you out with this. (the part about nursing diagnoses was for something else the form was originally designed for.)

    here is a thread on allnurses that has a number of weblinks to sites where you can get medical disease information. when i originally started putting these sites together several years ago, it was based upon a list i obtained from an lpn school.
  5. by   peridotgirl
    Quote from NancyNurse08
    Why don't you have a pathophys book?
    I really don't know. It never been required for my LPN class. However, I do have an Adult Health Nursing book which lists the diseases pertaining to each body system. It's really helpful. I just wanted an easier way to remember the S/S for diseases and I've figured it out. I either created nmeniomic devices and I just think about the A&P of the disease.
  6. by   peridotgirl
    this has NOTHING is do with diseases or its s/s. But I have a question. Can furosemide and digoxin be adminsistered together? I don't think so right? I know that furosemide is a diuretic and digoxin is a cardiac glyoside working to reduce the slow the heart down and strengthen the contractability of the heart. I've read somewhere that digoxin should be administered with furosemide because furosemide helps reduce the work load of the heart, thus imporve digoxin's effectivness. Now I've also read that for drug to drug interactions, that furosemide should not be given with digoxin. I'm soo confused right now. Can nayone pls help me. thank you.
  7. by   lil' girl
    The most important thing to remember about giving these two drugs are to monitor potassium levels. Also pulse when giving digoxin. Haven't heard anything about giving/not giving together.
  8. by   agldragonRN
    Quote from peridotgirl
    this has nothing is do with diseases or its s/s. but i have a question. can furosemide and digoxin be adminsistered together? i don't think so right? i know that furosemide is a diuretic and digoxin is a cardiac glyoside working to reduce the slow the heart down and strengthen the contractability of the heart. i've read somewhere that digoxin should be administered with furosemide because furosemide helps reduce the work load of the heart, thus imporve digoxin's effectivness. now i've also read that for drug to drug interactions, that furosemide should not be given with digoxin. i'm soo confused right now. can nayone pls help me. thank you.
    i actually gave lasix and lanoxin together for my patient with chf (congestive heart failure) when i was doing my clinicals on a telemetry floor (hmm..last month?). and yes i checked the apical pulse for 60 secs for digoxin and potassium levels for the furosemide (loop diuretic). i also had to monitor the i & o and the pt. weight.

    angel
    Last edit by agldragonRN on Dec 24, '07 : Reason: spelling
  9. by   peridotgirl
    Quote from agldragon
    i actually gave lasix and lanoxin together for my patient with chf (congestive heart failure) when i was doing my clinicals on a telemetry floor (hmm..last month?). and yes i checked the apical pulse for 60 secs for digoxin and potassium levels for the furosemide (loop diuretic). i also had to monitor the i & o and the pt. weight.

    angel
    so if you can give both drugs together than why did the website (i was looking up drug to drug interactions) contraindicate it?
    Last edit by peridotgirl on Dec 24, '07 : Reason: spelling
  10. by   peridotgirl
    Quote from lil' girl
    The most important thing to remember about giving these two drugs are to monitor potassium levels. Also pulse when giving digoxin. Haven't heard anything about giving/not giving together.
    thanks for your information. I knew that I had to monitor the apical rate and the postassium level before giving either drug. I just didn't know whether they could be given together or not.
  11. by   agldragonRN
    Quote from peridotgirl
    so if you can give both drugs together than why did the website (i was looking up drug to drug interactions) contraindicate it?

    hmmm...i do not know. all i know was i gave 'em together and it was fine. also, i did not see anything about not giving them together when i was doing my drug cards. like what i said, it was ordered by the md, and my instructor did not say anything and i looked them up and my drug book didn't say anything about contraindications to each other.

    what's the website??

    angel
    Last edit by agldragonRN on Dec 24, '07 : Reason: Added "what's the website?"
  12. by   EricJRN
    Giving Lanoxin and potassium together isn't contraindicated, but caution is recommended.

    The cardiac glycosides (like digoxin/Lanoxin) act on the sodium-potassium pump, so they can put a patient at risk for electrolyte disturbances, especially at high doses. If you're giving them to a patient who is already hypokalemic (and therefore on potassium), it requires frequent electrolyte monitoring.
  13. by   agldragonRN
    Quote from ericenfermero
    giving lanoxin and potassium together isn't contraindicated, but caution is recommended.

    actually she said lanoxin and lasix together.

close